Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 23, NWS Flagstaff, AZ

August 15, 2015Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 15, 2015, 5:19 PM MST for Apache County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2015, 5:19 PM MST (00:19 UTC)
Expired
Aug 15, 2015, 8:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 219 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WGUS55 KFGZ 160019
FFWFGZ
AZC001-160315-
/O.NEW.KFGZ.FF.W.0023.150816T0019Z-150816T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
519 PM MST SAT AUG 15 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL APACHE COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 815 PM MST
    
* AT 517 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... TSE BA NI 
  ZI WASH SOUTHWEST OF CHINLE. HIGHWAY 191 BETWEEN MILE MARKERS 431 
  AND 447.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD.

&&
 
LAT...LON 3614 10957 3593 10958 3601 10978 3612 10977
      3619 10965

$$

41
3 follow-up statements
569 
WGUS75 KFGZ 160031
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
531 PM MST SAT AUG 15 2015

AZC001-160315-
/O.CON.KFGZ.FF.W.0023.000000T0000Z-150816T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE-
531 PM MST SAT AUG 15 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST 915 PM 
MDT FOR CENTRAL APACHE COUNTY...

AT 527 PM MST...627 PM MDT... DOPPLER RADAR INDICATED A STRONG 
THUNDERSTORMS WAS NEARLY STATIONARY 8 MILES SOUTHWEST OF CHINLE.  
RADAR INDICATES UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH 
FLOODING IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...INDIAN ROUTE 
4 AT THE INTERSECTION WITH HIGHWAY 191...THE TSE BA NI ZI NI WASH 
(SOUTHWEST OF CHINLE)...HIGHWAY 191 FROM MILEMARKERS 431 TO 447. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3614 10957 3593 10958 3601 10978 3612 10977
      3619 10965

$$

41
061 
WGUS75 KFGZ 160109
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
609 PM MST SAT AUG 15 2015

AZC001-160315-
/O.CON.KFGZ.FF.W.0023.000000T0000Z-150816T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE-
609 PM MST SAT AUG 15 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST 
(915 PM MDT) FOR CENTRAL APACHE COUNTY...

AT 605 PM MST...705 PM MDT...DOPPLER RADAR INDICATED RAINFALL HAD 
ENDED 8 MILES SOUTHWEST OF CHINLE. UP TO TWO INCHES OF RAIN WAS 
ESTIMATED TO HAVE FALLEN.  FLASH FLOODING IS EXPECTED TO BEGIN 
SHORTLY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BALAKAI WASH...
COTTONWOOD WASH...NAZLINI WASH AND TSE BA NI ZI NI WASH.

THE AREA AROUND THE INTERSECTION OF INDIAN ROUTE 4 AND HIGHWAY 191 
WILL ALSO BE AFFECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3614 10957 3593 10958 3601 10978 3612 10977
      3619 10965

$$

41
639 
WGUS75 KFGZ 160257
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
757 PM MST SAT AUG 15 2015

AZC001-160304-
/O.CAN.KFGZ.FF.W.0023.000000T0000Z-150816T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE-
757 PM MST SAT AUG 15 2015

...THE FLASH FLOOD WARNING FOR CENTRAL APACHE COUNTY IS CANCELLED...

THE FLASH FLOOD THREAT FOR NAZLINI WASH AND TSE BA NI ZI NI WASH 
ABOUT 8 MILES SOUTHWEST OF CHINLE HAS ENDED. 

THUS THE FLASH FLOOD WARNING IS BEING CANCELLED. 

LAT...LON 3614 10957 3593 10958 3601 10978 3612 10977
      3619 10965

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:00 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 15, 3:00 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST SAT AUG 15 2015

.SYNOPSIS...THE DRYING TREND WILL CONTINUE ON SUNDAY AND INTO NEXT
WEEK...AS HIGH PRESSURE SHIFTS WESTWARD AND A DRIER NORTHWEST FLOW
DEVELOPS. TEMPERATURES WILL BE SEVERAL DEGREES ABOVE NORMAL THROUGH
EARLY NEXT WEEK...WITH VERY HOT CONDITIONS AT THE LOWER ELEVATIONS.

&&

.DISCUSSION...HIGH PRESSURE WAS CENTERED OVER THE ARIONA/NEW MEXICO
BORDER DURING THE AFTERNOON. LINGERING MOISTURE TRAPPED WITHIN THE
HIGH PRESSURE CIRCULATION WILL BRING ISOLATED SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA INTO THE EVENING HOURS. LOOK FOR
ACTIVITY TO RAPIDLY DISSIPATE FOLLOWING SUNSET.

FOR SUNDAY THROUGH THURSDAY...THE ARIZONA/NEW MEXICO HIGH WILL SHIFT
WESTWARD. THE MAIN IMPACT OF THIS PATTERN SHIFT WILL BE FLOW ALOFT
TURNING WEST AND THEN NORTHWEST BRINGING A MUCH DRIER AIR MASS TO
NORTHERN ARIZONA THROUGH MIDWEEK. ISOLATED STORM ACTIVITY WILL
CONTINUE ON SUNDAY AND MONDAY BUT REMAIN PRIMARILY OVER FAR EAST
CENTRAL ARIZONA. THERE WILL LIKELY BE NO STORMS AT ALL IN NORTHERN
ARIZONA FROM TUESDAY INTO THURSDAY. WELL ABOVE NORMAL HIGH
TEMPERATURES WILL CONTINUE SUNDAY AND MONDAY WITH THE LOWER DESERTS
REMAINING VERY HOT. LOOKING AT COOLING TO AROUND SEASONAL NORMAL
LEVELS FROM TUESDAY INTO THURSDAY AS HIGH PRESSURE SHIFTS FURTHER
WEST.

FROM FRIDAY ONWARD...MODELS SHOW HIGH PRESSURE SHIFTING EASTWARD
WITH THE FLOW FAVORING A GRADUAL RETURN OF MONSOON MOISTURE. LOOK
FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER FAR
EASTERN ARIZONA. ELSEWHERE, MOST LIKELY CONTINUED DRY.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TO CONTINUE UNTIL AROUND SUNSET. ACTIVITY
WILL BECOME MORE ISOLATED AFTER 03Z. ON SUNDAY AFTERNOON
THUNDERSTORMS AND SHOWERS WILL TREND TOWARDS MORE ISOLATED COVERAGE
WITH SCATTERED STORMS LINGERING IN THE WHITE MOUNTAINS REGION.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM/PETERSON
AVIATION...BOHLIN/MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 15, 3:12 PM MST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
312 PM MST SAT AUG 15 2015

AZZ004>018-037>040-160200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
312 PM MST SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY
EVENING HOURS. ACTIVITY WILL COME TO AN END AFTER SUNSET.

HOT TEMPERATURES WILL CONTINUE IN THE LOWER ELEVATIONS. THE
VALLEYS OF YAVAPAI COUNTY BELOW 4000 FEET MAY BRIEFLY APPROACH
EXCESSIVE HEAT THRESHOLDS IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ABOVE NORMAL DAYTIME TEMPERATURES WILL PERSIST THROUGH MONDAY.
THE VALLEYS OF YAVAPAI COUNTY BELOW 4000 FEET MAY BRIEFLY APPROACH
EXCESSIVE HEAT THRESHOLDS EACH AFTERNOON.

ISOLATED STORMS WILL CONTINUE THROUGH MONDAY...ESPECIALLY NEAR
THE NEW MEXICO BORDER. COOLING TEMPERATURES ARE EXPECTED FOR THE
REMAINDER OF THE WEEK AND STORM ACTIVITY WILL COME TO AN END AS
DRY NORTHWEST FLOW DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 15, 1:16 PM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
116 PM MST SAT AUG 15 2015

AZZ012-015-152045-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
116 PM MST SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COCONINO COUNTY...

AT 114 PM MST...A STRONG THUNDERSTORM WAS 9 MILES NORTH OF ANGELL...
OR 19 MILES NORTHEAST OF FLAGSTAFF...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL LITTLE
COLORADO RIVER VALLEY IN COCONINO COUNTY AND EAST CENTRAL WESTERN
MOGOLLON RIM COUNTIES.

LAT...LON 3530 11140 3537 11142 3542 11120 3527 11119
TIME...MOT...LOC 2014Z 269DEG 14KT 3534 11132

MCCOLLUM
Special weather statement, Aug 15, 1:47 PM MST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
147 PM MST SAT AUG 15 2015

AZZ012-015-152115-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
147 PM MST SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COCONINO COUNTY...

AT 143 PM MST...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF ANGELL...
OR 15 MILES WEST OF LEUPP...MOVING EAST AT 10 MPH. THE STORM WILL
TRAVEL ALONG INDIAN ROUTE 15.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3528 11140 3536 11140 3538 11121 3526 11121
TIME...MOT...LOC 2043Z 268DEG 8KT 3532 11130

MCCOLLUM
Special weather statement, Aug 15, 2:20 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
220 PM MST SAT AUG 15 2015

AZZ015-152145-
WESTERN MOGOLLON RIM-
220 PM MST SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COCONINO COUNTY...

AT 219 PM MST...A STRONG THUNDERSTORM WAS OVER FLAGSTAFF MALL...
AREAS OF DONEY PARK AND NORTHEAST FLAGSTAFF. THE STORM WAS NEARLY
STATIONARY.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLAGSTAFF...FERNWOOD...FLAGSTAFF MALL...DONEY PARK...SUNSET CRATER
VOLCANO NATIONAL MONUMENT...TIMBERLINE...BONITO CAMPGROUND AT SUNSET
CRATER...HUTCHISON ACRES...LITTLE ELDEN SPRING HORSE CAMP AND SUNSET
CRATER VISITORS CENTER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 ROUTE 66 BETWEEN MILE MARKERS 199 AND 201.
 INTERSTATE 40 BETWEEN MILE MARKERS 200 AND 202.
 U.S. HIGHWAY 89 BETWEEN MILE MARKERS 419 AND 428.

LAT...LON 3519 11159 3522 11165 3531 11161 3542 11149
      3535 11144 3526 11152
TIME...MOT...LOC 2119Z 228DEG 1KT 3526 11160

MCCOLLUM
Special weather statement, Aug 15, 5:04 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
504 PM MST SAT AUG 15 2015

AZZ010-160015-
CHINLE VALLEY-
504 PM MST SAT AUG 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL APACHE COUNTY UNTIL 615
PM MDT...

AT 602 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF CHINLE. THIS STORM WAS MOVING NORTHEAST AT 5 TO
10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL APACHE
COUNTY. THE STORM WILL APPROACH CHINLE AFTER 620 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3602 10969 3608 10978 3620 10970 3610 10955
TIME...MOT...LOC 0002Z 220DEG 4KT 3609 10970

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:04 PM MSTSpecial Weather StatementFGZ11 min
Aug 15, 6:38 PM MSTAreal Flood AdvisoryFGZYavapai112 min
Aug 15, 7:12 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 16, 2:58 AM MSTExcessive Heat WarningFGZYavapai17 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.